Radiation therapy to the neck and head can damage taste buds and salivary glands, causing the taste within the mouth to change. This can lead to dysgeusia (metallic taste within the mouth – a taste disorder) by altering the structure of taste buds. This can also cause changes to the sense of smell, also affecting how foods taste.

Chemotherapy and radiotherapy may cause taste and odor disturbances by destroying taste and smell receptor cells in a short period of time. The turnover rate of normal human taste bud cells is 10 days, and the lifespan of olfactory receptor cells is about 1 week. This makes the metallic taste symptoms seem to come on suddenly.

According to the American Cancer Society, certain types of chemotherapy and radiation can cause someone to have metallic taste symptoms. This side effect is sometimes called “chemo mouth.”

The following types of chemotherapeutic agents are commonly associated with taste changes:

  • – Cisplatin (Platinol)
  • – Cyclophosphamide (Neosar)
  • – Doxorubicin (Adriamycin)
  • – Fluorouracil (5-FU, Adrucil)
  • – Paclitaxel (Taxol)
  • – Vincristine (Oncovin, Vincasar PFS)

Taste changes caused by radiation treatment usually begin to improve in 3 weeks to 2 months and can continue to improve for up to a year. If a person’s salivary glands are damaged, sense of taste may not entirely return to the way it was prior to treatment.

Many struggle to find a solution for “chemo mouth”. MetaQil®, a unique oral rinse helps to alleviate metallic taste in the mouth. This oral rinse is convenient to carry around and easy to use, it is also extremely affordable. To learn more about MetaQil or to order online click here.

Leave a Reply

Your email address will not be published. Required fields are marked *